Click Here For Hebrew Version of This Page
Physicians familiar with LBD will generally try new medications at the lowest dose and then slowly, depending upon the medication, increase the dosage. With LBD, it’s best to GO LOW AND GO SLOW.
Medication information as well as non-drug approaches follows, as per the Mayo Clinic at: http://www.mayoclinic.org/diseases-conditions/lewy-body-dementia/basics/treatment/con-20025038 - Retrieved June, 2016
- Cholinesterase inhibitors.These Alzheimer's disease medications, such as rivastigmine (Exelon), work by increasing the levels of chemical messengers believed to be important for memory, thought and judgment (neurotransmitters) in the brain.
- This can help improve alertness and cognition, and may help reduce hallucinations and other behavioral problems. Possible side effects may include gastrointestinal upset, excessive salivation and tearing, and frequent urination.
- Parkinson's disease medications. These medications — such as carbidopa-levodopa (Sinemet) can help reduce parkinsonian symptoms, such as rigid muscles and slow movement — in some people with Lewy body dementia. However, these medications may also cause increased confusion, hallucinations and delusions.
- Antipsychotic medications. These medications, such as quetiapine (Seroquel), olanzapine (Zyprexa) and others, may somewhat improve delusions and hallucinations. However, some people with Lewy body dementia have a dangerous sensitivity to some of these drugs. Reactions, which are sometimes irreversible, can include severe parkinsonian symptoms and confusion.
- Medications to treat symptoms. Your doctor may prescribe medications to treat other symptoms associated with Lewy body dementia, such as sleep or movement problems.
If possible, avoid medications with anticholinergic properties, which can worsen cognition, or dopamine agonists, which can cause hallucinations.
First-generation antipsychotic medications, such as haloperidol (Haldol), should not be used to treat Lewy body dementia. They may cause severe confusion, severe Parkinsonism, sedation and sometimes even death. Very rarely, certain second-generation antipsychotics may be prescribed for a short time at a low dose but only if the benefits outweigh the risks.
Individuals diagnosed with Lewy body dementias often have adverse reactions including confusion when taking medications that affect the brain, such as anti-anxiety drugs (examples: Valium®, Ativan®), anticholinergic drugs (examples: Benadryl®, Detrol®), and antiparkinson’s drugs (examples: Sinemet®, Mirapex®). To avoid adverse reactions to medications, physicians should carefully monitor medications, introduce medications one at a time and prescribe minimal doses when possible. – University of California, San Francisco, Memory & Aging Center:
TREATMENT & IMPORTANT INFORMATION
IMPORTANT The onset of aggression in Lewy body dementia may have a variety of causes, including infections (e.g., UTI–urinary tract infection), medications, misinterpretation of the environment or personal interactions, and the natural progression of the disease.
If confusion or aggressive behavior suddenly begins, there are several reasons this may be occurring, other than that it may be a progression of the disease. If there were any recent medication changes, be sure to call your doctor as it may be an indication that the newly introduced drug is not agreeing with the person with LBD. They are extremely sensitive to certain medications. Infections, such as a urinary tract infection (known as a UTI), will often have a person display this behavior, as will dehydration. Other possibilities could be environmental, such as a new item in the room that may bring on hallucinations or a change in timing.
Warning About Antipsychotics IMPORTANT
Per the NIH:
People with Lewy body dementia may have severe reactions to or side effects from antipsychotics, medications used to treat delusions, hallucinations, or agitation. These side effects include increased confusion, worsened parkinsonism, extreme sleepiness, and low blood pressure that can result in fainting (orthostatic hypotension). Caregivers should contact the doctor if these side effects continue after a few days.
Some antipsychotics, including olanzapine (Zyprexa®) and risperidone (Risperdal®), should be avoided, if possible, because they are more likely than others to cause serious side effects.
In rare cases, a potentially deadly condition called neuroleptic malignant syndrome can occur. Symptoms of this condition include high fever, muscle rigidity, and muscle tissue breakdown that can lead to kidney failure. Report these symptoms to your doctor immediately.
Antipsychotic medications increase the risk of death in elderly people with dementia, including those with LBD. Doctors, patients, and family members must weigh the risks of antipsychotic use against the risks of physical harm and distress that may occur as a result of untreated behavioral symptoms.
People with Lewy body demntia are often sensitive to prescription and over-the-counter medications for other medical conditions. Talk with your doctor about any side effects seen in a person with LBD.
If surgery is planned and the person with LBD is told to stop taking all medications beforehand, ask the doctor to consult the person’s neurologist in developing a plan for careful withdrawal. In addition, be sure to talk with the anesthesiologist in advance to discuss medication sensitivities and risks unique to LBD. People with LBD who receive certain anesthetics may become confused or delirious and have a sudden, significant decline in functional abilities, which may become permanent.
Depending on the procedure, possible alternatives to general anesthesia may include a spinal or regional block. These methods are less likely to result in confusion after surgery. Caregivers should also discuss the use of strong pain relievers after surgery, since people with LBD can become delirious if these drugs are used too freely.
This Medications Glossary, developed by the Lewy Body Dementia Association, may be very helpful: https://www.lbda.org/wp-content/uploads/2020/09/medication_glossary_2015-1.pdf
Nuplazid (Pimavanserin) – In this link from alzforum.org, please scroll down to read Dr. Ian McKeith’s concerns about using this new Parkinson’s drug for people with LBD at this point – “I would urge some careful early dose-finding work to establish safety in DLB.”
The New York Times New Old Age blog :
The New York Times reported how caution should be used by all older adults regarding the use of sleeping agents or sedative-hypnotic medications:
“Geriatricians and other physicians have fretted for years about the use of sedative-hypnotic medications, including benzodiazepines (like Ativan, Klonopin, Xanax and Valium) and the related “Z-drugs” (like Ambien) for treating insomnia.
“I’m not comfortable writing a prescription for these medications,” said Dr. Cara Tannenbaum, the geriatrician at the University of Montreal who led the weaning study. “I haven’t prescribed a sedative-hypnotic in 15 years.”
In 2013, the American Geriatrics Society put sedative-hypnotics on its first Choosing Wisely campaign list of “Five Things Physicians and Patients Should Question,” citing heightened fall and fracture risks and automobile accidents in older patients who took them.
Now the C.D.C. has reported that a high number of emergency room visits are associated with psychiatric medications in general, and zolpidem — Ambien — in particular. They’re implicated in 90,000 adult E.R. visits annually because of adverse reactions, the study found; more than 19 percent of those visits result in hospital admissions. Among those taking sedatives and anxiety-reducing drugs, “a lot of visits were because people were too sleepy or hard to arouse, or confused,” said the lead author, Dr. Lee Hampton, a medical officer at the C.D.C. “And there were also a lot of falls.”
http://newoldage.blogs.nytimes.com/2014/07/30/more-on-sleeping-pills-and-the-elderly/?_r=0 – July 30, 2014 by Paula Span:
Because antipsychotic drugs can worsen Lewy body dementia symptoms, it might be helpful to initially try non drug approaches, such as:
- Merely tolerating the behavior. Many times a person with Lewy body dementia isn’t distressed by the hallucinations and even recognizes them as such. In these cases the side effects of medication may be worse than the eperience of the hallucinations themselves.
- Modifying the environment. Reducing clutter and distracting noise can make it easier for someone with dementia to focus and function. It can also reduce the risk that the person with Lewy body dementia will misperceive objects in the environment and produce behavior similar to hallucinations.
- Modifying your responses. A caregiver’s response to a behavior can make the behavior worse. It’s best to avoid correcting and quizzing a person with dementia. Reassuring the person and validating his or her concerns can help resolve many situations.
- Modifying tasks and daily routines. Break tasks into easier steps and focus on successes, not failures. Structure and routine during the day also help reduce confusion in people with dementia.
Make sure you and your care partner talk to your doctor about anesthesia prior to surgery. Many people with LBD are extremely sensitive to certain anesthesia just as they are to particular medications. It can affect both their mental and physical abilities adversely.
AGS BEERS CRITERIA – FOR POTENTIALLY INAPPROPRIATE MEDICATION — USE IN OLDER ADULTS
This information from THE AMERICAN GERIATRICS SOCIETY was created to help healthcare providers in improving the safety of medication in the elderly and aide in decision-making clinically. It lists identifies medications that have potential risks that outweigh possible benefits of drugs.